Alert archive / Texas / Flash Flood Warnings in 2023
Flash Flood Warning 17, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at May 26, 2023, 6:25 PM CDT for Jeff Davis County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 26, 2023, 6:25 PM CDT (23:25 UTC)
- Expired
- May 26, 2023, 8:30 PM CDT
- In force
- 2 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Jeff Davis County, TX
The radar
The Midland/Odessa radar (KMAF), 217 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.4 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 210 J/kg
- Mixed-layer CIN
- -199 J/kg
- Mixed-layer LCL
- 881 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 250 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted.
762
WGUS54 KMAF 262325
FFWMAF
TXC243-270130-
/O.NEW.KMAF.FF.W.0017.230526T2325Z-230527T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
625 PM CDT Fri May 26 2023
The National Weather Service in Midland/Odessa has issued a
* Flash Flood Warning for...
Southeastern Jeff Davis County in southwestern Texas...
* Until 830 PM CDT.
* At 625 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.5 and 1 inch of rain
has fallen. The expected rainfall rate is 1 to 2 inches in 1 hour.
Additional rainfall amounts of 0.5 to 1 inch are possible in the
warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Fort Davis, Davis Mountains State Park, Fort Davis National
Historical Site and Indian Lodge.
This includes the following streams and drainages...
Barrilla Draw, Musquiz Creek, Horse Thief Canyon, Dutchman Creek,
Black Creek, Cienega Creek, Horse Thief Creek, Limpia Creek and
Paisano Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3059 10395 3064 10387 3067 10377 3052 10365
3052 10380
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
James DeBerry1 follow-up statement
291
WGUS74 KMAF 262353
FFSMAF
Flash Flood Statement
National Weather Service Midland/Odessa TX
653 PM CDT Fri May 26 2023
TXC243-270130-
/O.CON.KMAF.FF.W.0017.000000T0000Z-230527T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jeff Davis TX-
653 PM CDT Fri May 26 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM CDT THIS
EVENING FOR SOUTHEASTERN JEFF DAVIS COUNTY...
At 653 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 1 and 2 inches of rain have
fallen. The expected rainfall rate is 0.5 to 1 inch in 1 hour. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Fort Davis, Davis Mountains State Park, Fort Davis National
Historical Site and Indian Lodge.
This includes the following streams and drainages...
Barrilla Draw, Musquiz Creek, Horse Thief Canyon, Dutchman Creek,
Black Creek, Cienega Creek, Horse Thief Creek, Limpia Creek and
Paisano Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3059 10395 3064 10387 3067 10377 3052 10365
3052 10380
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.5-1 INCH IN 1 HOUR
$$
James DeBerryWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 26, 2:09 PM CDT, 4 hours 16 minutes earlier.
Area forecast discussion, May 26, 2:09 PM CDT, 4 hours 16 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 209 PM CDT Fri May 26 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This afternoon through Saturday night) Issued at 140 PM CDT Fri May 26 2023 Upper ridge extends from Mexico across SE NM and W TX to MN as a trough extends from WA down the West Coast. This trough will slowly grow east Saturday cutting the ridge in half separating the portion over the south plains from that over the Great Lakes. High temperatures Saturday will be well below normal in the upper 70s to mid 80s as thick cloud cover and rain chances keep the heat down. Lows mainly in the 60s tonight and Saturday night. Thunderstorms are likely this afternoon and tonight as have good moisture in place along with numerous boundaries... daytime heating... good CAPE and a weak shortwave coming across. However did have storms this morning move across the NE counties that may disrupt development. Do have an Enhanced Severe Wx risk today and tonight extending from Ern NM down across Eddy and Lea Co to Pecos Co. Potential for supercells with very large hail and a couple of tornadoes this afternoon and tonight. Thunderstorms will be likely again Saturday and Saturday night from the Davis Mountains southward and at this time are not expected to be as strong. && .LONG TERM... (Sunday through Thursday) Issued at 140 PM CDT Fri May 26 2023 Weak ridging barely holds on over West Texas and SE NM late this weekend and into early next week. This will allow shortwaves to cut across the region and keep up precipitation chances each day with the higher chances focused more to the east over the western low rolling hills and southeast Permian Basin. Any shower activity that develops will likely be accompanied by thunderstorms given the time of year. With the upper level ridge not in full control, temperatures look to remain below normal through the extended. The normal high at KMAF for late May is around 91F, but as it stands we will have trouble reaching that number this weekend and into the middle of next week. Highs stay in the mid to nearly upper 80s. The normal hot spots, like the Pecos River Valley, Big Bend, and Presidio Valley stay warmer in the 90s each afternoon. Lows stay just below normal in the low to mid 60s for most. Areas to the west end up slightly cooler in the mid to upper 50s. && .AVIATION... (18Z TAFS) Issued at 1233 PM CDT Fri May 26 2023 Have patchy MVFR cigs that have been slow to burn off at CNM... HOB... and MAF... these should be on the decrease. Expecting development of afternoon/evening storms that could become severe... have mentioned at INK and HOB. Wind will be E to SE and gusty at times through the evening. Strong wind and hail possible with any storm that develops. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 64 79 62 79 / 30 50 40 60 Carlsbad 63 83 61 87 / 30 40 30 40 Dryden 68 85 66 82 / 20 30 40 70 Fort Stockton 65 81 62 83 / 30 50 40 70 Guadalupe Pass 61 79 60 80 / 30 40 40 40 Hobbs 61 79 59 82 / 40 40 40 40 Marfa 55 80 53 78 / 80 70 60 70 Midland Intl Airport 64 79 63 81 / 30 40 40 50 Odessa 66 80 63 81 / 40 40 40 50 Wink 66 83 62 86 / 70 50 40 40 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...72 LONG TERM....93 AVIATION...72
Hazardous weather outlook, May 26, 3:45 PM CDT, 2 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 345 PM CDT Fri May 26 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-272045- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 345 PM CDT Fri May 26 2023 /245 PM MDT Fri May 26 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. There is a medium risk of severe storms across the western two- thirds of the area today. Large hail and damaging winds will be the main threats with an isolated tornado possible. A tornado watch is in effect. Heavy rain will also pose a flash flood threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a low risk of severe storms Saturday afternoon and evening, mainly along and west of a Gail to Midland to Sanderson line. Any severe storms that develop will be accompanied by large hail and/or damaging winds. Heavy rainfall may also result in flash flooding. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, May 26, 4:28 PM CDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
428 PM CDT Fri May 26 2023
TXZ075-278-262215-
Pecos TX-Davis Mountains Foothills TX-
428 PM CDT Fri May 26 2023
...A strong thunderstorm will impact portions of west central Pecos
and eastern Jeff Davis Counties through 515 PM CDT...
At 428 PM CDT, Doppler radar was tracking a strong thunderstorm 22
miles southeast of Balmorhea Lake, or 28 miles east of Fort Davis,
moving east at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of west central Pecos
and eastern Jeff Davis Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Texas.
&&
LAT...LON 3068 10354 3076 10356 3091 10319 3064 10310
TIME...MOT...LOC 2128Z 253DEG 13KT 3074 10344
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
93Local storm report, May 26, 5:51 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
551 PM CDT FRI MAY 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 2 E FORT DAVIS 30.59N 103.87W
05/26/2023 M1.25 INCH JEFF DAVIS TX PUBLIC
HALF-DOLLAR SIZED HAIL NEAR FORT DAVIS.
&&Special weather statement, May 26, 6:06 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
606 PM CDT Fri May 26 2023
TXZ277-262345-
Davis Mountains TX-
606 PM CDT Fri May 26 2023
...A strong thunderstorm will impact portions of south central Jeff
Davis County through 645 PM CDT...
At 606 PM CDT, Doppler radar was tracking a strong thunderstorm over
McDonald Observatory, or 11 miles northwest of Fort Davis, moving
southeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fort Davis, McDonald Observatory, Davis Mountains State Park, Black
Mountain, Indian Lodge and Fort Davis National Historical Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Texas.
&&
LAT...LON 3076 10412 3070 10381 3070 10380 3069 10381
3068 10379 3049 10390 3067 10417
TIME...MOT...LOC 2306Z 308DEG 12KT 3067 10406
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
93The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 7:07 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 53 min |
| May 25, 7:47 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Presidio | 58 min |
| May 25, 8:08 PM CDT | Flash Flood Warning | MAF | Brewster, Presidio | 8 hr |
| May 25, 8:53 PM CDT | Special Weather Statement | MAF | Brewster | 67 min |
| May 25, 11:48 PM CDT | River Flood Warning | MAF | Brewster | 44 hr |
| May 25, 11:48 PM CDT | River Flood Warning | MAF | Brewster | 32 hr |
| May 26, 9:33 AM CDT | Special Weather Statement | MAF | Borden | 42 min |
| May 26, 9:59 AM CDT | Areal Flood Advisory | MAF | Borden, Scurry | 3 hr |
| May 26, 10:34 AM CDT | Areal Flood Advisory | MAF | Borden, Scurry | 116 min |
| May 26, 11:18 AM CDT | Areal Flood Advisory | MAF | Mitchell, Scurry | 117 min |
| May 26, 4:24 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 40 min |
| May 26, 4:28 PM CDT | Special Weather Statement | MAF | 47 min | |
| May 26, 4:46 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Jeff Davis, Pecos | 59 min |
| May 26, 5:16 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis | 44 min |
| May 26, 5:18 PM CDT | Severe Thunderstorm Warning | MAF | Dawson, Gaines, Martin | 42 min |
| May 26, 5:21 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Jeff Davis | 54 min |
| May 26, 6:00 PM CDT | Severe Thunderstorm Warning | MAF | Dawson, Howard, Martin | 45 min |
| May 26, 6:06 PM CDT | Special Weather Statement | MAF | Jeff Davis | 39 min |
| May 26, 6:21 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis, Presidio | 39 min |
| May 26, 6:39 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis, Reeves | 51 min |
| May 26, 6:41 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson, Howard, Martin | 49 min |
Nearby
Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.